Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 73, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2022, 3:28 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2022, 3:28 PM MDT (21:28 UTC)
- Expired
- Jun 5, 2022, 4:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 12:53 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 5, 12:53 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1253 PM MDT Sun Jun 5 2022 .SHORT TERM...(This evening through Wednesday Morning) Issued at 1251 PM MDT Sun Jun 5 2022 The main story for the short term period will be the multiple days of severe weather potential. SPC has an Enhanced risk of severe weather along and east of Highway 25 with a slight risk to the west. Recent CAMS indicate initiation across Kit Carson and Cheyenne (CO) between 19-21Z. RAP forecast soundings indicate a very unstable air mass developing with 2500-3500 j/kg of MLCAPE and ~4000 j/kg of MUCAPE. MUCAPE of this magnitude plus 0-6 wind shear of 35-45 knots will support the potential for hail greater than 2 inches in diameter. The storms will grow upscale into a cluster after 6pm MT, as a bowing segment will develop across eastern portions of the area with 70+ mph winds possible. A tornado threat is possible, especially during the early evening hours as the LLJ begins to ramp up, but am currently expecting any potential tornado threat to be confined to any storm mergers and boundary ingestion (similar to last night) with a quick spin up possible. The severe storms are expected to be out of the CWA around 10pm MT. Monday, the active weather continues across the area as a warm front moves northward out of Oklahoma into the area which will allow moist air to advect into the CWA. A shortwave comes out of the Rockies which will be the focus for storms during the afternoon hours, with again with severe potential as large hail, damaging winds and some tornadoes possible. The tornado potential will look to be along the warm front. The strong moisture advection will also lead to the potential for some flash flooding concerns, especially for areas that has received the most rainfall over the pas few days. High temperatures for the day are currently forecasted to be in the 80s across the entire area along with overnight lows falling into the 50s. Into Tuesday, yet another chance for thunderstorms exists as another wave moves into the area as an MCS develops. This will again bring the potential for more flash flooding concerns, dependent on where the heaviest rainfall falls the previous days. There is currently some uncertainty with how widespread and the magnitude the severe potential will be as convection/lingering cloud cover will more than likely remain present during the morning hours. Currently, the main threats look to be large hail and damaging winds along with the heavy rainfall potential. .LONG TERM...(Wednesday through Sunday) Issued at 1251 PM MDT Sun Jun 5 2022 The long term period starts out with northwesterly flow as a weak ridge remains across the western CONUS. Moisture will still be present across the area, but the potential doesn't look as good for widespread showers and storms for the area, however isolated to widely scattered precipitation still looks to be a possibility. High temperatures for Wednesday are currently forecasted to be cooler in the 70s across the area as cloud cover is anticipated to last throughout the day. Thursday, the same synoptic pattern remains with the exception of a stronger shortwave being present within the overall flow. Showers and storms will be possible, with a chance for severe again returning to the area during the afternoon and evening hours. Confidence is not overly high at this time to pinpoint exact hazards and locations for the severe potential but at this time it appears that some risk does exist. Warmer temperatures return as high temperatures are forecasted to be in the 80s along with breezy southerly winds with gusts of 25-35 mph. The latter portion of the extended period has the ridge over the western CONUS amplifying a bit as high pressure builds into the SW portion of the country. Depending on how far north the high pressure can make it into the CWA will dictate any further shower and storm chances as guidance indicates the potential for some additional disturbances moving off of the Rockies and into the plains. An even warmer trend is expected to begin in part to the high pressure with highs in the 80s before the potential for 90s returns by next Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1055 AM MDT Sun Jun 5 2022 Winds will remain light and variable through the first portion of the period. The main focus for this TAF period will be the severe weather potential during the late afternoon into the evening hours. More discrete storms are anticipated to develop across east Colorado during between 19-21Z and move ESE. Due to the isolated nature of these storms will include VCTS at KGLD. A more widespread area of storms will develop in the Nebraska Panhandle and move towards the KMCK area. Storms will be out of the TAF sites between 01-03Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous weather outlook, Jun 5, 2:55 PM MDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 255 PM MDT Sun Jun 5 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 255 PM MDT Sun Jun 5 2022 /355 PM CDT Sun Jun 5 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe Thunderstorm Watch is in effect for the entire area until 9pm MDT or 10pm CDT. Destructive hail up to baseballs, damaging wind gusts up to 75 mph and locally heavy rainfall. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms will once again move through the area Monday afternoon through Monday night and again Tuesday afternoon through Tuesday night producing large hail, damaging winds and locally heavy rainfall which may produce flash flooding. Tornadoes are also possible. The weather pattern becomes a bit less active Wednesday through Thursday although severe weather will be possible. Dry weather returns Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected. If you observe any form of severe weather, flooding or damage please contact the National Weather Service in Goodland.
In the hours before
Special weather statement, Jun 5, 2:11 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
211 PM MDT Sun Jun 5 2022
COZ091-092-052045-
Kit Carson County CO-Cheyenne County CO-
211 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 245 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Seibert, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3924 10311 3928 10269 3900 10253 3894 10292
TIME...MOT...LOC 2011Z 313DEG 19KT 3917 10295
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
024Special weather statement, Jun 5, 2:46 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Sun Jun 5 2022
COZ091-092-052115-
Kit Carson County CO-Cheyenne County CO-
246 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Seibert, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3906 10298 3916 10278 3896 10244 3882 10281
TIME...MOT...LOC 2046Z 313DEG 19KT 3905 10280
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Special weather statement, Jun 5, 3:16 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Sun Jun 5 2022
COZ092-052145-
Cheyenne County CO-
316 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through 345 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 20 miles west of Cheyenne Wells, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3900 10288 3904 10261 3875 10236 3870 10275
TIME...MOT...LOC 2116Z 326DEG 23KT 3892 10272
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Special weather statement, Jun 5, 3:19 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
319 PM MDT Sun Jun 5 2022
COZ091-052145-
Kit Carson County CO-
319 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of south central Kit
Carson County through 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vona, or 5 miles west of Stratton, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratton.
This includes Interstate 70 in Colorado between mile markers 410 and
427.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3915 10283 3938 10276 3933 10244 3906 10253
TIME...MOT...LOC 2119Z 285DEG 9KT 3927 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:16 PM MDT | Special Weather Statement | GLD | Sherman | 29 min |
| Jun 4, 6:55 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jun 4, 6:59 PM MDT | Special Weather Statement | GLD | Sherman | 16 min |
| Jun 4, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 24 min |
| Jun 4, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 49 min |
| Jun 4, 7:51 PM MDT | Special Weather Statement | GLD | Thomas | 24 min |
| Jun 4, 8:04 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 41 min |
| Jun 4, 8:08 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 52 min |
| Jun 4, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 29 min |
| Jun 4, 8:21 PM MDT | Tornado Warning | GLD | Thomas | 9 min |
| Jun 4, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan, Thomas | 62 min |
| Jun 4, 8:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| Jun 4, 8:47 PM MDT | Special Weather Statement | GLD | Wichita | 28 min |
| Jun 4, 8:52 PM MDT | Tornado Warning | GLD | Sheridan | 8 min |
| Jun 4, 9:06 PM MDT | Special Weather Statement | GLD | Thomas | 24 min |
| Jun 4, 9:30 PM MDT | Special Weather Statement | GLD | Gove, Graham, Sheridan | 45 min |
| Jun 4, 9:51 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| Jun 4, 10:29 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| Jun 4, 10:47 PM MDT | Special Weather Statement | GLD | Gove | 28 min |
| Jun 5, 3:58 PM MDT | Special Weather Statement | GLD | Graham | 32 min |
| Jun 5, 4:09 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
| Jun 5, 4:40 PM MDT | Special Weather Statement | GLD | Graham | 20 min |
| Jun 5, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 42 min |
| Jun 5, 5:40 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 50 min |
| Jun 4, 6:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jun 4, 6:07 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jun 4, 6:11 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Jun 5, 2:11 PM MDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Jun 5, 2:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jun 5, 3:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jun 5, 3:19 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jun 5, 3:41 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 19 min |
| Jun 5, 4:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jun 5, 5:21 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jun 4, 6:18 PM MDT | Special Weather Statement | GLD | Red Willow | 27 min |
| Jun 4, 6:31 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 59 min |
| Jun 4, 6:50 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 40 min |
| Jun 4, 7:13 PM MDT | Flash Flood Warning | GLD | Red Willow | 4 hr |
| Jun 5, 5:15 PM MDT | Special Weather Statement | GLD | Dundy | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.